The Drug Enforcement Agency on Thursday warned the public and law enforcement agencies nationwide about the dangers of exposure to carfentanil, an elephant tranquilizer that is ten thousand times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than the heroin with which it is often mixed.
Carfentanil is now linked to a "significant number" of overdose deaths in the U.S., and DEA warns that improper handling of the synthetic opioid "has deadly consequences."
"It is crazy dangerous," said DEA Acting Administrator Chuck Rosenberg. "I hope our first responders -- and the public -- will read and heed our health and safety warning."
Carfentanil and other fentanyl-related compounds are a serious danger not only to police and other first responders, but also to medical and laboratory personnel, the DEA said.
The opioids come in several forms, including powder, blotter paper, tablets, and spray, and they can be absorbed through the skin or accidental inhalation of airborne powder.